Nebraska, 2017High Wind in Nebraska, April 9, 2017
April 9, 2017 · NWS CYS · 11 events in 9 counties and zones
A period of high winds affected the western Nebraska Panhandle.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of high winds affected the western Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 9, 2:56 PM MST, 19 minutes earlier.
Area forecast discussion, Apr 9, 2:56 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
356 PM MDT Sun Apr 9 2017
.SHORT TERM...(This evening through Monday Night)
Issued at 247 PM MDT Sun Apr 9 2017
Powerful upper shortwave traversing the CWA late this afternoon.
Strong gradient combined with afternoon mixing of higher momentum
has produced widespread sustained wind speeds of 40-45 mph with a
few gusts to 60+ mph over the wind prone areas as well as Cheyenne
proper. These winds should continue to spread eastward through the
early evening as rapid surface cyclogenesis takes place near Rapid
City.
The question then becomes, how strong will the winds be after peak
mixing? Low level flow between 700 and 800 mb increases rapidly
over eastern WY and western NE panhandle this evening in response to
and upper level PV max and the consolidating low level cyclone over
western SD. Model soundings continue to show decent low level lapse
rates through early evening mainly south of the Pine Ridge. Decided
to keep the current high wind warnings as is and upgrade Box Butte
County to a warning through 6z as well. To the north, the winds
should still be quite gusty but think verifying a high wind warning
may be difficult as more clouds and precip later this evening will
limit mixing potential. All the models indicate a 4 to 6 hour period
of frontogenesis in the 850 to 700 mb layer combined with decent
wraparound moisture. Temperatures will also be cooling rapidly with
the low level cold advection to the west of the SFC low. Decided to
go with a winter weather advisory for Niobrara, N Sioux, and Dawes
Counties which will replace the high wind watch previously in
effect. While snow amounts will probably fall just short of
advisory criteria, think the combination of strong winds and
snowfall will cause travel impacts in this area late tonight, enough
to warrant an advisory.
The low will pull away from the area early Monday morning with winds
diminishing and skies clearing over the north. Should be a
pleasantly cool day with high temperatures ranging from upper 40s
west to mid 50s east.
.LONG TERM...(Tuesday through Saturday)
Issued at 247 PM MDT Sun Apr 9 2017
Weak zonal flow aloft will be in place on Tuesday/Wednesday with
gradually warming temps. The gradients are rather weak (CAG-CPR
below 25 meters), so winds will be relatively light. The models
continue to show a shortwave lifting northeastward from the Great
Basin into Montana on Thursday. With pressure falls across
Montana, south to southwest winds will increase on Thursday, and
temps will warm into the upper 60s to mid 70s over lower
elevations. Sfc trough will shift into the western Nebraska
Panhandle by Friday. Could see isolated showers develop in the
convergence along the trough/weak cool front. Overall, little
impacts are expected through the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 331 AM MDT Sun Apr 9 2017
In general, VFR conditions will prevail with widespread strong wind
the primary aviation concern today. The southeast Wyoming terminals
will experience wind gusts of 45 to 55 knots from late this morning
through the afternoon, possibly continuing into the night. The wind
will eventually spread into the Nebraska Panhandle from late in the
afternoon at KBFF to this eve/overnight from KCDR to KSNY. Mountain
wave turbulence will be severe over southeast Wyoming today. We may
see a period of MVFR conditions in snow at KRWL this morning. There
is potential for isolated thunderstorms over portions of western NE
this afternoon, bringing gusty winds and the potential for lowering
cigs/vsbys for a short time.
&&
.FIRE WEATHER...
Issued at 247 PM MDT Sun Apr 9 2017
Minimal fire weather concerns through the middle of next week.
Strong west to northwest winds will continue through the remainder
of the afternoon behind the cold front, however the relative
humidity will remain above 20 percent. Although minimum humidity
values will fall to 15-25 percent across portions of the area each
afternoon through Wednesday, the winds will be relatively light.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Monday for WYZ102.
High Wind Warning until midnight MDT tonight for WYZ108.
High Wind Warning until midnight MDT tonight for WYZ101-106-107-
110-115>119.
NE...Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Monday for NEZ002-095.
High Wind Warning until midnight MDT tonight for NEZ003-019>021-
054-055-096.
&&
SHORT TERM...DEL
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...ZFHazardous weather outlook, Apr 9, 1:47 PM MST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
247 PM MDT Sun Apr 9 2017
WYZ101-103>119-102100-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
247 PM MDT Sun Apr 9 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds will continue through this evening portions of
southeast Wyoming. West to northwest winds of 35 to 50 mph with
gusts up to 60 mph can be expected and High Wind Warnings are in
effect.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed. However, spotters are
encouraged to contact the National Weather Service in Cheyenne
with any high wind reports.
NEZ003-019>021-054-055-096-102100-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-
247 PM MDT Sun Apr 9 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds will continue through this evening across much of the
western Nebraska Panhandle. West to northwest winds of 30 to 40
mph with gusts up to 60 mph can be expected and High Wind Warnings
are in effect.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed. However, spotters are
encouraged to contact the National Weather Service in Cheyenne
with any high wind reports.
NEZ002-095-WYZ102-102100-
Dawes-North Sioux-Niobrara County-
247 PM MDT Sun Apr 9 2017
This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow is expected to fall from this evening through early Monday
morning from Niobrara county eastward into the northern Nebraska
Panhandle. The combination of falling snow and strong northwest
winds will combine to produce hazardous travel conditions and a
Winter Weather Advisory is in effect.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed. However, spotters are
encouraged to contact the National Weather Service in Cheyenne
with any high wind reports.
In the hours before
Local storm report, Apr 9, 1:10 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
04/09/2017 M58 MPH ALBANY WY DEPT OF HIGHWAYS
44 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Apr 9, 1:18 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM NON-TSTM WND GST 10 SW CHEYENNE 41.04N 104.93W
04/09/2017 E60.00 MPH LARAMIE WY DEPT OF HIGHWAYS
SUSTAINED 38 MPH. WYO HILL SENSOR
0111 PM NON-TSTM WND GST 13 S GLENDO 42.32N 105.03W
04/09/2017 M68.00 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED 49 MPH.
&&
KCLocal storm report, Apr 9, 1:21 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
04/09/2017 M57.00 MPH CARBON WY DEPT OF HIGHWAYS
49 MPH SUSTAINED
&&
KCLocal storm report, Apr 9, 1:25 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
04/09/2017 M57 MPH CARBON WY DEPT OF HIGHWAYS
39 MPH SUSTAINED
0205 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
04/09/2017 M56 MPH PLATTE WY DEPT OF HIGHWAYS
45 MPH SUSTAINED
0206 PM NON-TSTM WND GST 2 W BUFORD 41.11N 105.34W
04/09/2017 M59 MPH ALBANY WY DEPT OF HIGHWAYS
48 MPH SUSTAINED
0211 PM NON-TSTM WND GST 15 NNE CENTENNIAL 41.50N 106.00W
04/09/2017 M58 MPH ALBANY WY DEPT OF HIGHWAYS
32 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Apr 9, 1:37 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
237 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
04/09/2017 M61 MPH PLATTE WY DEPT OF HIGHWAYS
44 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Apr 9, 2:23 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
04/09/2017 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
FOOTE CREEK SENSOR
0140 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
04/09/2017 M57.00 MPH CARBON WY DEPT OF HIGHWAYS
HALLECK RIDGE SENSOR
0210 PM NON-TSTM WND GST 7 SSW MERIDEN REST AREA 41.44N 104.37W
04/09/2017 M56.00 MPH LARAMIE WY DEPT OF HIGHWAYS
GUN BARREL SENSOR.
0235 PM NON-TSTM WND GST 8 S CHUGWATER 41.64N 104.82W
04/09/2017 M58.00 MPH LARAMIE WY DEPT OF HIGHWAYS
BEAR CREEK SENSOR
0236 PM NON-TSTM WND GST 1 ESE BUFORD 41.10N 105.28W
04/09/2017 M58.00 MPH ALBANY WY DEPT OF HIGHWAYS
BUFORD EAST SENSOR
0236 PM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
04/09/2017 M59.00 MPH CARBON WY DEPT OF HIGHWAYS
WAGONHOUND SENSOR
0245 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
04/09/2017 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
COOPER COVE SENSOR
0245 PM NON-TSTM WND GST 9 E CHEYENNE 41.15N 104.62W
04/09/2017 M58.00 MPH LARAMIE WY DEPT OF HIGHWAYS
CHEYENNE EAST SENSOR
0246 PM NON-TSTM WND GST 2 W BUFORD 41.11N 105.34W
04/09/2017 M62.00 MPH ALBANY WY DEPT OF HIGHWAYS
LONE TREE SENSOR
&&
KCHigh Wind, Kimball
- When
- April 9, 3:15 PM MST to 6:15 PM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The wind sensor at Kimball Airport measured sustained winds of 40 mph or higher.
High Wind, Box Butte
- When
- April 9, 4:10 PM MST to 6:30 PM MST
- Where
- Box Butte forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
The wind sensor at the Alliance Airport measured sustained winds of 40 mph or higher.
High Wind, Scotts Bluff
- When
- April 9, 4:25 PM MST to 5:55 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The UPR sensor at Haig measured sustained winds of 40 mph or higher.
High Wind, Morrill
- When
- April 9, 4:55 PM MST to 5:55 PM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
The UPR sensor on Highway 385 between Broadwater and Bridgeport measured sustained winds of 40 mph or higher.
High Wind, Morrill
- When
- April 9, 5:00 PM MST to 6:40 PM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
The UPR sensor at Bridgeport measured sustained winds of 40 mph or higher.
High Wind, South Sioux
- When
- April 9, 5:15 PM MST to 6:15 PM MST
- Where
- South Sioux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
The RAWS sensor at Agate measured sustained winds of 40 mph or higher.
High Wind, Dawes
- When
- April 9, 5:20 PM MST to 7:20 PM MST
- Where
- Dawes forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
The RAWS sensor at Kings Canyon measured sustained winds of 40 mph or higher.
High Wind, Scotts Bluff
- When
- April 9, 5:34 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The RAWS sensor at Scottsbluff measured a peak wind gust of 58 mph.
High Wind, North Sioux
- When
- April 9, 5:50 PM MST to 6:50 PM MST
- Where
- North Sioux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
The UPR sensor near Crawford measured sustained winds of 40 mph or higher.
High Wind, Banner
- When
- April 9, 6:15 PM MST to 7:15 PM MST
- Where
- Banner forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
The NEDOR sensor at Banner Road and Highway 71 measured sustained winds of 40 mph or higher.
High Wind, Cheyenne
- When
- April 9, 6:55 PM MST to 7:55 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The wind sensor at the Sidney Airport measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, April 9 to 10, 2017$1.6 million · 1.75 in hail · 16 events
- Hail and Damaging Wind in Wisconsin, April 9, 2017$350,000 · 1 in hail · 5 events
- Tornado and Hail in Wisconsin, April 9 to 10, 2017$7,000 · EF1 · 28 events
- High Wind in Wyoming, April 9 to 10, 201763 kt wind · 27 events
- Hail and Damaging Wind in Iowa, April 9 to 10, 20171.5 in hail · 24 events
- Hail in Minnesota, April 9, 20172 in hail · 22 events
- Hail and Damaging Winds in Nebraska, April 9, 20172 in hail · 16 events
- Tornado and Hail in Nebraska, April 9, 2017EF0 · 16 events
- Winter Storm and Winter Weather in South Dakota, April 9 to 10, 201715 events
- Hail in Wisconsin, April 9, 20171.75 in hail · 11 events
- Strong Wind in Missouri, April 9, 2017$9,000 · 9 events
- Damaging Winds and High Wind in Nebraska, April 9, 2017$1,000 · 70 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697337, 697331, 697332, 697336, 697335, 697341, 697330, 697333, 697340, 697334, 697338.